Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Norman, OK

April 12, 2002Dewey County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 12, 2002, 5:32 AM CDT for Dewey County, Woodward County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 5:32 AM CDT (10:32 UTC)
Expired
Apr 12, 2002, 6:15 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Dewey County, OK, Woodward County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 121032
SVROKC
OKC043-153-121115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
531 AM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA
  WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 615 AM CDT

* AT 531 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9   
MILES SOUTHWEST OF SHARON...MOVING EAST-SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE MUTUAL...SHARON AND VICI

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3631 9957 3619 9956 3606 9918 3632 9911

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:32 AM CDT, 1 hour earlier.

Area forecast discussion, Apr 12, 4:32 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
432 AM CDT FRI APR 12 2002

WEAK LARGE-SCALE FEATURES SURFACE AND ALOFT ARE MORE REMINISCENT OF
JUNE THAN EARLY APRIL. AS SUCH...WHAT HAPPENS NEXT 2-3 DAYS IS MOST
LIKELY TO BE DRIVEN BY MESOSCALE FEATURES. THERE WILL BE ENOUGH
FORCING ALOFT FROM SHORTWAVE IMPULSES ON S EDGE OF WESTERLIES... AND
FORCING AT LOW LEVELS MAINLY FROM UPSLOPE AND RESIDUAL FRONTAL
CONVERGENCE...TO CREATE A RISK OF MCS DEVELOPMENT TONIGHT OVER
HIGHER TERRAIN OF S HIGH PLAINS. LL MOISTURE IS MORE TYPICAL OF
APRIL BUT IS ADEQUATE...EVEN THO LL RETURN FLOW/INFLOW INTO ANY
CONVERGENCE ZONES WILL BE DEPLORABLY WEAK. ON THIS BASIS...WE THINK
THE ETA QPF MAY BE MORE ACCURATE IN TAKING MORE ORGANIZED PRECIP
TONIGHT SE-WARD FROM PANHANDLE MORE TOWARD NW TX AND PERHAPS S
OK...WHILE LL RIDGING SHIELDS THE NE ZONES. THIS IS IN KEEPING WITH
THE JUNE-LIKE NW FLOW PATTERN. THUS WILL LEAN AWAY FROM THE MORE
NORTHERN SOLUTION OF THE AVN AND ASSOCIATED COLD/WET GUIDANCE ACROSS
N...WITH THE THINKING BEING THAT CLOUDS/PRECIP WILL MORE LIKELY
AFFECT THE SW ZONES LATE TONIGHT INTO SAT. THIS RESULTS IN NUMBERS
CLOSER TO NGM/FWC N AND AVN/MAV S. ACTIVITY TONIGHT SHOULD REINFORCE
SURFACE BOUNDARY ACROSS N TX PER SWODY2...FURTHER SHIFTING EMPHASIS
TO S ZONES SAT.

PATTERN CHANGE BY EARLY NEXT WEEK YIELDS SOMETHING MEATIER FOR
EARLY-MID SPRING AS LONGWAVE TROF DEVELOPS IN W. TRANSITION EXPECTED
TO BE MOSTLY DRY AS CAP BECOMES A FACTOR WHILE THE W TROF SETS UP.
WILL KEEP LOW POPS IN FOR SUN BUT REMOVE THEM MON. TUE ALSO MAY END
UP CAPPED AS FIRST CHUNK OF ENERGY EJECTS TO OUR N...BUT WILL NEED
TO HOLD ON TO SOME LOW POPS. POPS THEN INCREASE WED-THU AS LONGWAVE
TROF PROGRESSES INTO CENTRAL STATES. TEMPS WILL BE TRENDED TOWARD
LATEST MRF MOS...COOLER N WED-THU.

ALL PRODUCTS LIKELY DELAYED BY UP TO 1/2 HR THIS MORNING DUE TO IFPS
PROBLEMS.

FCSTID = 24
OKC   75  54  75  56 /  20  30  30  20
HBR   77  57  74  56 /  20  40  50  30
SPS   78  58  73  57 /  20  40  50  30
GAG   75  55  75  53 /  20  30  30  20
PNC   73  51  78  53 /  20  20  30  20
DUA   78  57  75  63 /  20  30  40  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 11, 11:39 PM CDT, 5 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1139 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    HWY 81 N OF MEDFORD       OK   FLOODING
04/11/02   GRANT                          REPORTED BY EMERGENCY
                                          MANAGER
Special weather statement, Apr 12, 1:20 AM CDT, 4 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
120 AM CDT FRI APR 12 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA...AS
OUTFLOW FROM LAST EVENINGS THUNDERSTORMS SURGES TO THE SOUTH. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL
HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT APR 13.
PROBABILITY OF THUNDERSTORMS...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

11
Special weather statement, Apr 12, 3:55 AM CDT, 1 hour 37 minutes before
OKZ004>048-050>052-TXZ083>090-121200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED THREAT TABLE...
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT FRI APR 12 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH EARLY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS ACROSS NORTH CENTRAL AND CENTRAL OKLAHOMA...AS
OUTFLOW FROM LAST EVENINGS THUNDERSTORMS SURGES TO THE SOUTH. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL
HAIL.

THREAT TABLE...
VALID THROUGH 700 AM CDT FRI APR 12.
PROBABILITY OF THUNDERSTORMS...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningOUNGrant53 min
Apr 11, 10:28 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 11, 10:39 PM CDTFlash Flood WarningOUNGrant3 hr
Apr 11, 10:44 PM CDTTornado WarningOUNGarfield, Grant31 min
Apr 11, 11:00 PM CDTTornado WarningOUNGarfield, Noble30 min
Apr 11, 11:02 PM CDTSevere Thunderstorm WarningOUNKay43 min
Apr 11, 11:32 PM CDTTornado WarningOUNGarfield, Noble28 min
Apr 12, 5:37 AM CDTSevere Thunderstorm WarningOUNEllis38 min
Apr 12, 6:18 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis27 min
Apr 12, 7:59 AM CDTSevere Thunderstorm WarningOUNCuster31 min
Apr 12, 8:21 AM CDTSevere Thunderstorm WarningOUNBeckham24 min
Apr 12, 8:34 AM CDTSevere Thunderstorm WarningOUNGreer, Kiowa41 min
Apr 12, 9:14 AM CDTSevere Thunderstorm WarningOUNKiowa46 min
Apr 12, 9:22 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Apr 12, 9:43 AM CDTSevere Thunderstorm WarningOUNComanche62 min
Apr 12, 9:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 12, 10:41 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Stephens49 min
Apr 12, 11:26 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens49 min
Apr 12, 12:11 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love34 min
Apr 12, 12:44 PM CDTSevere Thunderstorm WarningOUNLove61 min
Apr 12, 1:32 PM CDTSevere Thunderstorm WarningOUNStephens28 min
Apr 12, 1:46 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson44 min
Apr 12, 4:25 PM CDTSevere Thunderstorm WarningOUNStephens50 min
Apr 12, 5:29 PM CDTSevere Thunderstorm WarningOUNCarter46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.